Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 15, NWS Melbourne, FL

April 21, 1994Marion County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 21, 1994, 3:27 PM EDT for Marion County, Florida. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Apr 21, 1994, 3:27 PM EDT (19:27 UTC)
Expired
Apr 21, 1994, 4:30 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Marion County, FL

The nearest sounding before it

Jacksonville, FL (KAYS), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1994-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1994-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDAB 211929
SVRDAB
FLC083-212030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
327 PM EDT THU APR 21 1994
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL FLORIDA
 
   ...SOUTHWESTERN MARION COUNTY
 
...SEVERE THUNDERSTORM MOVING INTO SOUTHERN MARION COUNTY SOUTHEST OF
DUNNELLON...
 
A SEVERE THUNDERSTORM WITH LARGE HAIL WAS MOVING OUT OF CITRUS COUNTY
AND MOVING NORTH AT 15 MPH. THE STORM WAS LOCATED ABOUT 10 MILES SOUTH
EAST OF DUNNELLON.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 PM EDT, 57 minutes earlier.

Area forecast discussion, Apr 21, 2:30 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT THU APR 21 1994

88D LIGHTING UP LIKE A XMAS TREE ATTM OVER CENTRAL PART OF STATE ATTM.
BEST FORCING OVER FA IS 00Z TONIGHT (EVEN DECENT Q VECTOR FORCING WAS
EVIDENT IN GRIDDED DATA!) ALTHOUGH FORCING AND RELATIVELY COOL TEMPS
ALOFT WILL BE OVER AREA THROUGHOUT FCST PD. AM EXPECTING VERY STRONG
POSSIBLY SVR STORMS OVER CENTRAL PART OF FA LATE AFTERNOON/EVENING AS
EAST COAST C BRZ CAN BE SEEN ON 88D PROPAGATING W. THIS WILL LIKELY
COLLIDE WITH W CST C BREEZE LATE THIS AFTERNOON. ATTM WILL KEEP TRW/RW
GOING UNTIL EARLY MORNING HOURS TONIGHT. GOOD MOISTURE REMAINS OVER
AREA SO WILL KEEP POPS IN 40-50% RANGE DURING DAYLIGHT PDS DURING FCST
PD. WITH WESTERLY FLOW BLVL FLOW WOULD EXPECT E CST TO SEE SOME MORE
STRONG STORM ON SAT.

@1...VOLUSIA
@2...LAKE SEMINOLE ORANGE OSCEOLA
@3...BREVARD INDIAN RIVER
@4...MARTIN ST LUCIE OKEECHOBEE

MCO 68/85/67/85 5534
DAB 66/83/65/81 5535
MLB 68/84/68/82 4535

MLB...NONE.

SJH

In the hours before

Special weather statement, Apr 21, 11:21 AM EDT, 4 hours 6 minutes before
FLZ047-501-211620-

SPECIAL AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1119 AM EDT THU APR 21 1994

...GOOD CHANCE FOR WATERSPOUT FORMATION OVER NORTHERN BREVARD
COUNTY COASTAL WATERS...

DOPPLER RADAR WAS INDICATING A THUNDERSTORM JUST OFF PLAYALINDA
BEACH MOVING NORTHEAST AT 5 MPH. THERE IS A POSSIBILITY OF
WATERSPOUT FORMATION WITH THIS STORM IN THE NORTHERN SECTIONS IN
THE BREVARD COUNTY COASTAL WATERS. IF YOU SHOULD SElE A WATERSPOUT
SEEK SHELTER IN A REINFORCED BUILDING.

IF YOU SIGHT A WATERSPOUT...CONTACT THE COAST GUARD OR OTHER LOCAL
OFFICIALS AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.
Special weather statement, Apr 21, 2:10 PM EDT, 1 hour 17 minutes before
FLZ041-044>047-053-054-058-059-064-501-211910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT THU APR 21 1994

...STRONG THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL FLORIDA...

AT 205 PM NATIONAL WEATHER SERVICE RADAR IS INDICATING STRONG
THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL FLORIDA. THE STRONGEST
STORM WERE LOCATED FROM FORT DRUM SOUTHWARD TO 7 MILES EAST OF
OKEECHOBEE. OTHER THUNDERSTORMS WERE LOCATED FROM PATRICK AIR FORCE
BASE IN BREVARD COUNTY TO FORT DRUM. OTHER STORMS WERE DEVELOPING
FROM CLERMONT NORTHEASTWARD TO MOUNT DORA TO JUST NORTH OF DAYTONA
BEACH.

THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 20 MPH.

THESE THUNDERSTORMS WILL BE CAPABLE OF STRONG GUSTY WINDS...
DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND POSSIBLY
SMALL HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER
IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT
FOR REDUCED VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD
QUICKLY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Apr 21, 3:02 PM EDT, 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT THU APR 21 1994

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA...

AT 3 PM NATIONAL WEATHER SERVICE RADAR IS INDICATING STRONG
THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA. THE STRONGEST
STORM WERE LOCATED FROM LEESBURG TO ZELLWOOD EASTWARD TO OAK HILL.
RESIDENTS IN LEESBURG IN LAKE COUNTY REPORTED NEARLY CONTINUOUS
LIGHTNING WITH THE THUNDERSTORMS. OTHER THUNDERSTORMS EXTENDED FROM
JUST WEST OF MELBOURNE SOUTHWARD TO LAKE OKEECHOBEE.

THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 20 MPH.

IN ADDITION...VERY STRONG THUNDERSTORMS WERE REPORTED ALONG THE
WEST COAST OF FLORIDA. THESE THUNDERSTORMS WERE ALSO MOVING
TOWARDS THE NORTHEAST AND WILL MOVE INTO LAKE COUNTY LATER THIS
AFTERNOON.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

THESE THUNDERSTORMS ARE PRODUCING ALMOST CONTINUOUS LIGHTNING.
REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
THUNDERSTORM. TAKE PRECAUTIONS TO PROTECT YOURSELF EVEN THOUGH THE
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
Special weather statement, Apr 21, 3:05 PM EDT, 22 minutes before
FLZ040-212000-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
302 PM EDT THU APR 21 1994

...STRONG THUNDERSTORMS MOVING THROUGH THE WESTERN PART OF MARION
COUNTY...

NUMEROUS THUNDERSTORMS WERE CONTINUING OVER THE FLORIDA PENINSULA.
THESE THUNDERSTORMS WILL HAVE HEAVY RAINFALL..HAIL..AND DANGEROUS
LIGHTNING.

THE STRONGEST THUNDERSTORMS WERE MAINLY BETWEEN GAINESVILLE AND TAMPA
AND WERE MOVING NORTH NORTHEAST 15 MPH. 1/2 INCH HAIL WAS REPORTED 9
MILES NORTH OF BROOKSVILLE.

THE AREA OF THUNDERSTORMS HAD SPREAD TO THE EAST COAST FROM FLAGLER
BEACH TO DAYTONA BEACH AND VERO BEACH.

&

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:19 PM EDTSevere Thunderstorm WarningMLBLake56 min
Apr 21, 5:31 PM EDTSevere Thunderstorm WarningMLBOrange44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.